Alert archive / Nebraska / Tornado Warnings in 2001
Tornado Warning 36, NWS Omaha, NE
NWS Omaha, NE issued this tornado warning at May 9, 2001, 7:27 PM CDT for Colfax County, Platte County, Nebraska. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- May 9, 2001, 7:27 PM CDT (00:27 UTC)
- Expired
- May 9, 2001, 8:00 PM CDT
- In force
- 33 min
- Issued by
- NWS Omaha, NE
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Colfax County, NE, Platte County, NE
The radar
The Omaha radar (KOAX), 93 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 9, 4:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 0.5 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1368 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 2240 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 222 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KOAX 100027 TOROMA NEC037-141-100100- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE OMAHA NE 727 PM CDT WED MAY 9 2001 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * TORNADO WARNING FOR... COLFAX COUNTY IN NORTHEAST NEBRASKA PLATTE COUNTY IN NORTHEAST NEBRASKA * UNTIL 800 PM CDT * AT 723 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADO 4 MILES SOUTH OF PLATTE CENTER...OR ABOUT 8 MILES NORTHWEST OF COLUMBUS...MOVING NORTHEAST AT 20 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... TARNOV AROUND 740 PM CDT CRESTON...LEIGH AROUND 800 PM CDT IF YOU ARE IN THE PATH OF A TORNADO...GO TO A BASEMENT. IF A BASEMENT IJS NOT AVAILABLE...TAKE COVER IN AN INTERIOR ROOM ON THE LOWEST LEVEL OF YOUR HOME OR BUSINESS. AVOID WINDOWS. LAT...LON 4150 9765 4137 9748 4162 9711 4178 9732 ZAPOTOCNY
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at May 9, 3:10 PM CDT, 4 hours 17 minutes earlier.
Area forecast discussion, May 9, 3:10 PM CDT, 4 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA NE 310 PM CDT TUE MAY 8 2001 FORECAST CONCERN CONTS TO BE CONVECTIVE THREAT AND POTENTIAL OF HEAVY RAINS THRU THU. SHORT TERM...18Z OAX SOUNDING SHOWD MSTR WAS VERY SHALLOW SO DESPITE SFC DWPTS AROUND 60/LOWER 60S...USING MEAN LYR YIELDED A VERY SMALL CAPE...A LTL OVR 100 J/KG. MSTR WAS DEEPER AT TOP...CU WAS ALSO STARTING TO SHOW UP OVR ERN KS/WRN MO...AND THIS MSTR SHOULD CONT TO BE TRANSPORTED N. THIS SHOULD HELP WKN CAP ALNG WK CDFNT WHICH AT 20A WAS APPROACHING A YKN-ODX LINE. QUESTIONS WERE HOW LONG AND HOW FAR SW AND HOW WOULD PREFRONTAL TROF AFFECT THINGS AS IT HAS PUSHED THRU NERN NEBR DROPPG DWPTS INTO UPR 40S. DIURNAL BACKING OF SFC WINDS THIS EVENING SHOULD ALLOW PREFRONTAL TROF TO WASH OUT...BUT WOULD DELAY ONSET A LTL. NEXT...ONCE CONVECTION GOT GOING...HOW FAR S...IF AT ALL...WOULD IT PUSH FNT SWD. STILL EVEN IF DEEPER MSTR DOESNT MAKE IT TO FNT TIL LATE EVENING...THERE COULD STILL BE HIGH BASED TSTMS DVLPG ALNG FNT LATE THIS AFTN EARLY THIS EVENING...AND LATEST RUC NOW POINTS TO CNTRL NEBR. 12Z MODELS WERE CONSISTENT WITH THEIR EARLIER RUNS...WHICH UNFORTUNATELY MEANT RTHR LARGE DIFFERENCES IN FNTL PSN AND QPF. MOST NOTABLE WAS QPF DIFFERENCE BTWN AVN AND ETA/NGM EVEN THO SFC FTRS FM AVN WERE SIMILAR TO NGM. AVN CONTD TO HOLD FRONT UP TNGT AND KEEPS MOST OF THE AREA CAPPED KEEPING PCPN N OF FCST AREA OVERNGT. IF CONVECTION WOULD INDEED DVLP INTO NERN NEBR AND PUSH FNT INTO THE ECNTRL ZONES...A CONTINUING FEED OF BTR 850 MB DWPTS WOULD STILL GIVE A HEAVY RAIN THREAT FOR PARTS OF THE AREA. USING COMPROMISE BTWN AVN AND ETA WILL KEEP POPS FAIRLY HIGH BUT WL NOT GO WITH A FLASH FLOOD WATCH ATTM. WL KEEP THE THREAT OF SVR IN FCST ALSO FOR MOST AREAS TNGT. PREV FCST/GUID TEMPS SIMILAR AND LOOK GOOD. FOR THU...EVEN FTHR S ETA BRINGS WRM WEDGE AT 850 MB INTO SERN NEBR WITH TEMPS SIMILAR TO THOSE OF TDA. RAISED HIGHS CNTRL/S TO GUID OR A LTL WARMER. ALL MODELS POINTED TO PSBL MORNING CONVECTION NERN NEBR BFR FNT BECOMES MORE ACTIVE IN THE AFTN ACRS THE S. SO UPPED POPS N IN LINE WITH SRN ZONES...ALTHO STGEST SHOULD BE ACRS THE S LATE AFTN INTO EVENING. MCS THAT DVLPS THU NGT SHOULD PUSH FNT S OF AREA BY EARLY FRI BUT WL CARRY SMALL POPS FRI AM. WILL USE COMP IN GUID TEMPS FOR HIGHS. .OMA...NONE CHERMOK
In the hours before
Special weather statement, May 9, 5:45 PM CDT, 1 hour 42 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-100600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 545 PM CDT WED MAY 9 2001 STORM SPOTTERS WILL BE NEEDED TONIGHT ACROSS EASTERN NEBRASKA AND SOUTHWEST IOWA. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PORTIONS OF EASTERN NEBRASKA AND SOUTHWEST IOWA UNTIL 10PM. THUNDERSTORMS ARE DEVELOPING ALONG A SLOW MOVING COLD FRONT WHICH EXTENDS FROM NORTHERN IOWA...TO CENTRAL NEBRASKA. THE THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE AND INTENSITY DURING THE EARLY EVENING HOURS AS DEEPER LOW LEVEL MOISTURE MOVES NORTH INTO THE AREA. IN ADDITION...A LOW LEVEL JET WHICH WILL DEVELOP DURING THE EVENING WILL AID IN FEEDING MOISTURE NORTH WHICH WILL LIKELY KEEP THUNDERSTORMS STRONG AND POSSIBLY SEVERE LATE INTO THE NIGHT. THE GREATEST THREAT APPEARS TO BE LARGE HAIL AND STRONG WINDS. LATE TONIGHT...HEAVY RAIN WILL BE A THREAT AS THE THUNDERSTORMS WILL LIKELY EVOLVE INTO A LARGE COMPLEX OVER SOUTHEAST NEBRASKA. SKERRITT
Local storm report, May 9, 6:23 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
623 PM CDT WED MAY 09 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0620 PM 8 S WISNER NE 1.5 INCH HAIL
05/09/01 CUMING REPORTED BY PUBLIC.The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 7:12 PM CDT | Tornado Warning | OAX | Cuming, Dodge | 48 min |
| May 9, 7:20 PM CDT | Severe Thunderstorm Warning | OAX | Platte | 25 min |
| May 9, 7:28 PM CDT | Tornado Warning | OAX | Colfax | 62 min |
| May 9, 7:40 PM CDT | Severe Thunderstorm Warning | OAX | Burt, Washington | 65 min |
| May 9, 7:52 PM CDT | Severe Thunderstorm Warning | OAX | Dodge | 53 min |
| May 9, 8:05 PM CDT | Severe Thunderstorm Warning | OAX | Butler, Saunders | 55 min |
| May 9, 8:24 PM CDT | Tornado Warning | OAX | Dodge | 36 min |
| May 9, 8:30 PM CDT | Severe Thunderstorm Warning | OAX | Colfax | 30 min |
| May 9, 8:45 PM CDT | Severe Thunderstorm Warning | OAX | Washington | 45 min |
| May 9, 8:57 PM CDT | Severe Thunderstorm Warning | OAX | Douglas | 63 min |
| May 9, 9:23 PM CDT | Severe Thunderstorm Warning | OAX | Dodge | 52 min |
| May 9, 9:26 PM CDT | Severe Thunderstorm Warning | OAX | Washington | 34 min |
| May 9, 9:32 PM CDT | Severe Thunderstorm Warning | OAX | Colfax | 43 min |
| May 9, 10:02 PM CDT | Flash Flood Warning | OAX | Dodge | 6 hr |
| May 9, 10:13 PM CDT | Severe Thunderstorm Warning | OAX | Dodge, Washington | 62 min |
| May 9, 10:45 PM CDT | Severe Thunderstorm Warning | OAX | Douglas | 45 min |
| May 9, 10:48 PM CDT | Severe Thunderstorm Warning | OAX | Saline, Seward | 42 min |
| May 9, 10:49 PM CDT | Severe Thunderstorm Warning | OAX | Colfax | 41 min |
| May 9, 10:58 PM CDT | Severe Thunderstorm Warning | OAX | Burt | 62 min |
| May 9, 11:16 PM CDT | Severe Thunderstorm Warning | OAX | Washington | 44 min |
| May 10, 6:42 PM CDT | Severe Thunderstorm Warning | OAX | Nemaha, Otoe | 48 min |
Nearby
Tornado Warnings in Nebraska, 2001Every tornado warning in 2001Tornadoes in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.